Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 34, NWS Wichita, KS

June 13, 1998Cowley County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 13, 1998, 5:47 PM CDT for Cowley County, Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 5:47 PM CDT (22:47 UTC)
Expired
Jun 13, 1998, 6:50 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:22 PM CDTHail 4.5Udall, KSSoftball to grapefruit-sized hail smashed windows and inflicted roof and siding damage to at least 20 homes. Also, at least 20 cars sustained broken windows.
Jun 13, 6:28 PM CDTHail 2Udall, KS
Jun 13, 6:29 PM CDTTornado F0Burden, KSMinor damage inflicted to a few homes on south side of Burden.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 132252
TORICT
KSC035-132350-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED...REPLACES SVR IN EFFECT UNTIL 600 PM.
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* TORNADO WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 650 PM CDT
 
* AT AT 546 PM CDT...RADAR INDICATED A TORNADO JUST SOUTH OF UDALL
  OR 20 MILES NORTHWEST OF ARKANSAS CITY...MOVING TO THE EAST AT 15
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  UDALL
  ROCK
  BURDEN
  ATLANTA

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH 
WAS IN EFFECT UNTIL 600 PM.

IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO
TO A STRONG BUILDING. DO NOT USE YOUR CAR TO TRY TO OUTRUN A
TORNADO.  CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

DAVIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:53 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 13, 3:53 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT JUN 13 1998

...SHORT TERM...
COULD BE A BUSY EVENING AS FIRST STORM OF THE DAY FIRING ALONG THE
DRYLINE NEAR P28. VIS SATELLITE SHOWS CU/TCU BEGINNING TO BUILD
ALONG THE DRYLINE FROM SPS NORTH TO HLC. LAPS CAPES AT 19Z
HAVE SOARED ABOVE 5000 J/KG OVER SC KS WITH 3-4K CAPES ELSEHWERE.
BEST TORNADO THREAT APPEARS JUST N OF ICT TOWARD SLN WHERE
WINDS REMAINED BACKED...THOUGH SUPERCELLS WITH BRIEF TORNADOES
POSSIBLE ANYWHERE IN THE CWA. WILL ADD SEVERE WORDING TO ALL
ZONES. DRY LINE KICKS EAST QUICKLY OVERNIGHT...WILL LIKELY END
TSRA BY MIDNIGHT SC/CE...COULD LINGER INTO THE EARLY MORNING SE
ZONES. MIN TEMPS NEAR GUIDANCE ACCEPTABLE.

PETERSEN

...LONG TERM...
LTL TIME FOR LENGTHY DISC W/ COORD OF WW AND CNVTN FIRING...
BRISK/DRIER WLY FLO BHND DEPARTG LOW ON SUNDAY WIT TEMPS SOME
15F COOLER THAN TDA BUT STILL NR CLIMO FOR JUNE. MAIN FCST CONCERN
IS LATE SUNDAY/MONDAY WITH S/W IN NWLY FLO ALOFT. LUKS LIKE ENUF
MSTR WITH SYS AND MID LVL CAA FOR SC WITH WK INSTBY FOR SHWRS.
CLOUDS AND LO LVL CAA SHUD MAKE FOR A LTL COOLER TEMPS. GENL WARMING
TREND INTO MID-WEEK WITH NXT SGNFCT CHC OF PCPN WED NGT/THU.

DARMOFAL

FCSTID = 13
ICT   67  88  62  84 /  60   5  10  20
HUT   67  86  60  81 /  60   5  10  20
EWK   67  86  60  81 /  60   5  10  20
EQA   67  86  61  82 /  60   5  10  20
WLD   67  88  63  84 /  60   5  10  20
RSL   64  83  56  78 /  50   5  20  20
GBD   64  84  56  79 /  50   5  20  20
SLN   66  85  59  80 /  60   5  10  20
MPR   66  86  60  81 /  60   5  10  20
CFV   69  85  63  84 /  60  20  10  20
CNU   69  84  62  83 /  60  20  10  20
K88   69  84  62  82 /  60  20  10  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 13, 4:30 PM CDT, 1 hour 17 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-132145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

 KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:29 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick66 min
Jun 13, 4:35 PM CDTSevere Thunderstorm WarningICTHarper, Sumner60 min
Jun 13, 4:45 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion60 min
Jun 13, 4:55 PM CDTSevere Thunderstorm WarningICTCowley65 min
Jun 13, 4:58 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 13, 5:19 PM CDTSevere Thunderstorm WarningICTChase61 min
Jun 13, 5:37 PM CDTTornado WarningICTSumner33 min
Jun 13, 5:45 PM CDTTornado WarningICTButler65 min
Jun 13, 5:55 PM CDTTornado WarningICTChase45 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningICTSumner60 min
Jun 13, 6:27 PM CDTTornado WarningICTGreenwood63 min
Jun 13, 6:36 PM CDTSevere Thunderstorm WarningICTButler59 min
Jun 13, 6:46 PM CDTTornado WarningICTCowley49 min
Jun 13, 6:52 PM CDTTornado WarningICTElk58 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.